Every medication, vitamin, and supplement has side effects. Some people think that if you can buy it over the counter for you or your children there is nothing to worry about, Wrong! Everything has side effects.
Prescription medications come with a more detailed warning but do you read them? You should know what side effects to look for in the short term that may pass, what is urgent, when to go to the hospital or to call the doctor, and what the long-term effects are.
I’ve been taking a certain class of drugs, anti-psychotics for years, at least 30 years for my Bipolar Disorder. One of the long-term side effects of anti-psychotics is called Tardive Dyskinesia which is a serious side effect that can disrupt your entire life.
I started having symptoms a couple of months ago but didn’t think anything about my medications. I thought I knew what Tardive Dyskinesia looked like. You’ve seen the commercials, the person’s hands shake and they drop items or they have jerky motions.
My symptoms reached a point where they were consuming me so I called my doctor. He had me stop one of my stimulant medications because it can cause the symptoms I was having. Constantly brushing my teeth with my tongue, and chewing on the side of my mouth, it was starting to hurt.
When that didn’t work I did some research on Tardive Dyskinesia and discovered that it isn’t always a jerky and uncontrollable motion and called my doctor back to see if he thought it was Tardive. Sure enough, I have an early diagnosis and after stopping my anti-psychotic medication we are hopeful the symptoms will go away.
The big issue is that this may not go away even after stopping the medication and my depression will return once I’m off the medication. The good ole catch 22. So I have to wait 450 hours for the medication to get out of the bloodstream, and then it takes longer to be released from the brain. He said we may still be dealing with this in August.
By August my depression may return with a fury and the big question is can I go back on anti-psychotics again and if not what will take its place. They are the backbone of my medications.
You must read all the prescribing instructions when taking medication but you have to read over and over when you take long-term meds because the long-term effects are at the bottom of the prescribing information and we forget. I thought I knew about Tardive Dyskinesia after taking the type of drug for 30 years but I didn’t equate what was happening to me as an early warning.
We’ll have to wait and see what happens on both fronts. It could get hairy in the coming months. My husband is fully aware of the diagnosis and what can happen next. We wait.
Don’t stop taking your medication! Call your doctor and discuss your concerns.
Your mental health matters, make sure to treat it with great importance. Your life and lifestyle can depend on it.
Please say a prayer for me, whatever your religion, please light a candle or say a prayer, I need it.